Adrenal gland haemorrhage is an uncommon, yet likely under-diagnosed complication of high-impact trauma, such as motor vehicle accidents (MVA). It usually occurs with multi-trauma and is associated with additional injuries to the ribs, liver, kidney, spleen and vertebrae. Trauma cases with resultant adrenal gland injury have higher mortality rates. Primary adrenal insufficiency as a result of bilateral adrenal haemorrhage is potentially fatal. We report three cases of life-threatening adrenal insufficiency following adrenal injuries sustained in MVA’s. Case 1 was a 60-year-old-male who presented with acute haemodynamic instability on admission. Case 2 was an 88-year-old female on anticoagulation for atrial fibrillation, who developed haemodynamic instability 10 days into her admission. Case 3 was a 46-year-old male who developed hyponatraemia 2 weeks post-MVA. All were commenced on stress dose hydrocortisone replacement with improvement in clinical status. Only case 1 has had complete adrenal axis recovery, whereas the other patients remain on maintenance hydrocortisone replacement. Our cases demonstrate acute and subacute presentations of adrenal insufficiency following traumatic bilateral adrenal haemorrhages and highlight the importance of assessing adrenal morphology and function in any trauma patient with haemodynamic instability or hyponatraemia.
Adrenal gland haemorrhage is an under-diagnosed consequence of high-impact trauma.
Trauma patients with adrenal haemorrhage have a significantly increased mortality risk.
Bilateral adrenal gland haemorrhage can result in life-threatening adrenal insufficiency requiring urgent glucocorticoid replacement.
Biochemical assessment of the adrenocortical axis should be considered in all patients presenting with high-impact trauma following motor vehicle accidents.
Given the potential for delayed presentation, any patients with new haemodynamic instability should have repeat biochemistry and/or imaging performed, even if initial adrenal imaging and investigations were normal.